Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Albuquerque, NM

August 5, 2016McKinley County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 2:36 PM MDT for McKinley County, Sandoval County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 2:36 PM MDT (20:36 UTC)
Expired
Aug 5, 2016, 5:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties McKinley County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 68 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS55 KABQ 052036
FFWABQ
NMC031-043-052300-
/O.NEW.KABQ.FF.W.0020.160805T2036Z-160805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO...
  WEST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 500 PM MDT
    
* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  THREE INCHES OF RAIN MAY HAVE ALREADY FALLEN. FLASH FLOODING IS
  LIKELY. SHARP RISES ARE EXPECTED ON THE RIO PUERCO RIVER. 

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
  MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732

$$

40
2 follow-up statements
950 
WGUS75 KABQ 052154
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT FRI AUG 5 2016

NMC031-043-052300-
/O.CON.KABQ.FF.W.0020.000000T0000Z-160805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-SANDOVAL-
354 PM MDT FRI AUG 5 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
EAST CENTRAL MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE QUARTER INCH ARE POSSIBLE
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732

$$

40
587 
WGUS75 KABQ 052306
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT FRI AUG 5 2016

NMC031-043-052315-
/O.EXP.KABQ.FF.W.0020.000000T0000Z-160805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-SANDOVAL-
506 PM MDT FRI AUG 5 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MCKINLEY AND WEST CENTRAL
SANDOVAL COUNTIES HAS EXPIRED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. 

LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:09 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 12:09 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1209 PM MDT FRI AUG 5 2016

.AVIATION...
18Z TAF CYCLE
Moisture feed continuing across much of the fcst area but still
maximized from the sw mts to the n central mts and that is for
the most part where the more numerous distribution of showers
and storms will be this aftn and eve. It may disperse to some
degree from that area as the activity slowly diminishes after
roughly 03z. Once again mts will be occasionally obscured in
heavy rain shafts and even clouds. MVFR and more rarely IFR
conditions can also bee expected with the stronger storms. East
central and SE plains should generally see the least amount of
activity through the fcst period ending at 18z Sat. Lcl MVFR to
IFR cigs may develop from the east slopes of the central mt chain
westward during approx the 06z to 15Z Sat period.

43

&&

.PREV DISCUSSION...327 AM MDT FRI AUG 5 2016...
.SYNOPSIS...
A wet weather pattern will continue through the weekend and into
early next week, but with an uptrend in daytime temperatures as
the monsoon moisture plume is thinned out a bit. In the meantime,
storms will be capable of producing locally heavy rainfall today
and tonight with potential for flash flooding, especially across
western and northern portions of the state. Rain chances will
decrease some early next week, but ramp back up from mid to late
week as a robust monsoon moisture plume develops.

&&

.DISCUSSION...
PWATs have maxed-out below model forecasts from the past couple of
days, but are still well above normal across a majority of the
area. However, some drying noted in the latest water vapor
satellite imagery across southern New Mexico and the 00z KEPZ
sounding showed a PWAT of 1.01" which is down significantly from
the previous sounding PWAT of 1.44" at 12z. All of that said,
abundant atmospheric moisture remains in place for another round
of robust storms later today into tonight. Storms will be moving
n-ne at 15 to 20 mph, so the flash flood threat will be from
training cells vs. slow movement. Trimmed-back flash flood watch
to remove some eastern and southern zones where PoPs/QPF are lower
today/tonight. Kept the watch in place for the Albuquerque Metro
where a repeat performance is possible this evening.

PWATs are forecast to trend down over the weekend into early next
week and will coincide with a slight warming trend. That said,
PWATs will still be around or slightly above normal through the
weekend and an active storm pattern will continue despite the
upper high edging further west into southeast New Mexico. Further
drying on Monday and Tuesday, but then a moisture resurgence from
mid to late week as a west coast trough develops and moves inland.
The 00z ECMWF still redevelops Tropical Storm Earl in the eastern
Pacific and pulls it north up the Gulf of California, but then
deflects it east across northern Mexico with the aforementioned
trough progressing east across the Rockies. The 00z GFS is less
enthused and both models show dry westerlies across the northern
half of New Mexico by Friday. Will be interesting to see how this
plays-out, but there is at least some potential for a significant
monsoon burst with tropical moisture input next Wednesday or
Thursday.

11

&&

.FIRE WEATHER...
Wet pattern continues across the western two thirds of the state
today. Hi-res models now picking up on two subtropical waves moving
up from the southwest and across NM Saturday/Saturday night and
again on Sunday. Scattered to numerous wet storms will result each
afternoon and evening, especially from the central mountain chain
westward. Very moist airmass will result in heavy rainfall and
localized flash flooding today through Sunday.

Models continue to bring drier air into the northwest quarter of NM
Monday. Still plenty active elsewhere, especially along the moisture
gradient where the atmosphere will be the most buoyant. GFS and
ECMWF agree that Tuesday could be the least active day of the week
across the west and north. Low level moisture remains sufficient
enough elsewhere for scattered afternoon and evening coverage.

GFS and to a greater extent the ECMWF still bring up remnant
moisture from Tropical Storm Earl around midweek. Minor changes in
the speed of an incoming upper level trough could lead to big
changes in where this moisture actually ends up. We shall see.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ501>508-510>519-521-524-526-527.

&&
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT FRI AUG 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS
NORTHERN AND WESTERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 5, 8:44 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 AM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      5 NNW CARNUEL           35.13N 106.49W
08/04/2016                   BERNALILLO         NM   PUBLIC

            LOW WATER CROSSINGS FLOODED IN GLENWOOD HILLS

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER ABQ1601348

GUYER
Local storm report, Aug 5, 2:03 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      ALMA                    33.38N 108.90W
08/04/2016                   CATRON             NM   BURN SCAR SPOTS

            HIGH WATER FORCED ROCKS MUD AND DEBRIS OVER CATWALK
            ROAD. MINERAL CREEK ROAD WASHED OUT NEAR ALMA.

&&

EVENT NUMBER ABQ1601349

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTFlash Flood WarningABQCibola, McKinley119 min
Aug 4, 6:46 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Aug 4, 7:13 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Aug 4, 7:40 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 4, 8:04 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia116 min
Aug 4, 8:50 PM MDTAreal Flood AdvisoryABQBernalillo115 min
Aug 4, 9:21 PM MDTFlash Flood WarningABQBernalillo84 min
Aug 4, 9:53 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Aug 5, 11:32 AM MDTAreal Flood AdvisoryABQLincoln118 min
Aug 5, 12:23 PM MDTAreal Flood AdvisoryABQCatron, Cibola112 min
Aug 5, 12:44 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval2 hr
Aug 5, 1:16 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan89 min
Aug 5, 1:26 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos2 hr
Aug 5, 2:07 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro113 min
Aug 5, 2:33 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe87 min
Aug 5, 2:46 PM MDTAreal Flood AdvisoryABQSanta Fe59 min
Aug 5, 3:39 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, San Miguel, Santa Fe51 min
Aug 5, 4:03 PM MDTAreal Flood AdvisoryABQRio Arriba117 min
Aug 5, 4:09 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe51 min
Aug 5, 4:33 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval87 min
Aug 5, 4:52 PM MDTAreal Flood AdvisoryABQSocorro53 min
Aug 5, 4:58 PM MDTAreal Flood AdvisoryABQUnion92 min
Aug 5, 5:14 PM MDTFlash Flood WarningABQMcKinley61 min
Aug 5, 5:20 PM MDTFlash Flood WarningABQSan Juan55 min
Aug 5, 5:28 PM MDTFlash Flood WarningABQSocorro92 min
Aug 5, 5:36 PM MDTFlash Flood WarningABQRio Arriba84 min
Aug 5, 5:47 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel88 min
Aug 5, 5:55 PM MDTAreal Flood AdvisoryABQSocorro95 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.